Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 178, NWS Kansas City, MO

June 21, 201910 counties in Missouri; Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 21, 2019, 10:58 AM CDT for 10 counties in Missouri; Linn County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 10:58 AM CDT (15:58 UTC)
Expired
Jun 21, 2019, 11:45 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO, Carroll County, MO, Chariton County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:39 AM CDTSevere Thunderstorm WatchSPC8 hr
Jun 21, 8:28 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
-4.6

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KEAX 211558
SVREAX
KSC107-MOC013-033-041-053-083-089-101-107-159-195-211645-
/O.NEW.KEAX.SV.W.0178.190621T1558Z-190621T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1058 AM CDT Fri Jun 21 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Linn County in east central Kansas...
  Southeastern Chariton County in north central Missouri...
  Henry County in west central Missouri...
  Bates County in west central Missouri...
  Pettis County in central Missouri...
  Southeastern Carroll County in north central Missouri...
  Northwestern Howard County in central Missouri...
  Saline County in central Missouri...
  Southeastern Lafayette County in west central Missouri...
  Northwestern Cooper County in central Missouri...
  Johnson County in west central Missouri...

* Until 1145 AM CDT.

* At 1057 AM CDT, a severe thunderstorm was located near Garden City,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sedalia, Warrensburg, Marshall, Clinton, Butler, Windsor, Knob
  Noster, Concordia, Slater, Adrian, Sweet Springs, Rich Hill,
  Pleasanton, Glasgow, Mound City, Whiteman Air Force Base, La Monte,
  Leeton, Urich and Green Ridge.

This includes Interstate 70 in Missouri between mile markers 54 and
89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9508 3825 9507 3828 9465 3845 9419
      3844 9407 3852 9407 3939 9332 3933 9273
      3850 9330 3851 9352 3821 9353 3821 9405
      3803 9406 3806 9413 3805 9421 3803 9423
TIME...MOT...LOC 1557Z 296DEG 37KT 3859 9413 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:27 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 6:27 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT Fri Jun 21 2019

.Discussion...
Issued at 412 AM CDT FRI JUN 21 2019

Water vapor imagery this morning shows a moderately amplified pattern
in place across the Nation, with a notable trough circulating it's
way through the Pacific Northwest, lead by a shortwave ridge axis
across the Plains States. Surface observations show a lee side low
across eastern Colorado with a warm front extending east along the
Nebraska border before dipping southeast across Missouri. The
southwest flow ahead of the surface low, under the ridge axis,
helped spark a strong complex of storms across eastern Wyoming and
Colorado late Thursday, which has propagated east along and
generally north of the frontal boundary extending east along the
border. Early morning mesoanalysis and storm behavior show that an
elevated mixed layer has advected in south of the frontal boundary,
with the 14C isotherm at 700mb seeming to define the limit the
southward expansion of storms into the moisture feed occurring on
the strong north-south nocturnal 850mb jet. However, the limiting
EML is not advecting as far north across eastern Kansas and
Missouri, where the nocturnal jet has yet to expand to. As a result,
don't see much reason why the convective activity racing east along
the Nebraska/Kansas border early this morning shouldn't make it into
northern Missouri; with a high expectation that the southern end of
the complex will turn southeast as it finds the edge of the EML
and moisture feed, thus expanding into areas as far south as
along and north of the Missouri River.

These morning storms will arrive in an environment with MUCAPE
values in the 2000 to 3000 J/KG range with a broad west to east
0-6KM shear of 35 knots. The complex of storms has had a history
of producing 60 to 70+ MPH winds across southern Nebraska as a
segment along the line surged out ahead, but the current line of
storms (at around 4 AM) is starting to look like it lost some of
the wind punch across eastern Nebraska, which might be a result of
the activity running ever so slightly away from the best
instability and a lightly weaker nocturnal jet. But, current radar
trends do also show the southern edge of the line staring to
organize with the help of the cold pool developing in the wake of
the leading storms, which will bring thunderstorm activity rolling
into areas as far south as Kansas City by sunrise.

Current activity on this southern edge looks to be dominated by
over running moisture advection across the cold pool from the
leading storms; as a result the southern edge is not quite
producing the strong winds that the line did earlier, but is more
of a hail threat from the tall updrafts. That said, the wind
threat may quickly redevelop as the storms reach the Missouri
border, and the nocturnal jet starts pushing more on the back side
of the line. And, none of this even really considers what will
happen as a likely MCV from the leading line of storms overnight
shifts east into Iowa today. As a result, there is an early
morning Severe thunderstorm watch across northern Missouri,
basically north of the east-west sections of the Missouri and
Kansas Rivers this morning, with hail, damaging winds, and
torrential rain possible with flash flooding. Expect the strongest
of the activity to weaken by mid morning with the nocturnal jet
mixing out, but a secondary line of storms in the wake of the
leading activity may then make way east into northern Missouri
later today. However, confidence is not overly high given that
none of the operational or CAM models are doing the best job with
these storms this morning. That said, think the RAP might be onto
something as it keeps some kind of showers and/or thunderstorms
rolling across the region into the afternoon hours as warm air
advection continues to over run either the frontal boundary in
northern Missouri, and/or bump into the side of some kind of MCV
left over from the morning activity. Some of the RAPS advertised
rain may end up just being cloud cover, but have kept some low end
POPs into the afternoon hours.

More convection will be possible this evening as a basic frontal
boundary will likely be wallowing across northern Missouri in the
wake of todays stormy activity. Much of tonight's activity will
depend heavily on antecedent conditions from this morning, but
torrential rain, and hail would be the minimal threats this
evening. Additionally, attention will need payed to Saturday night
into Sunday morning as the trough to the west starts to shift into
the Plains, setting up conditions by Saturday night that can be
best described by; high shear; high instability. Otherwise, we
might get a break from the storms by early next work week, but
then it will just be hot and humid. Welcome to Summer!

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 627 AM CDT FRI JUN 21 2019

A early morning line of thunderstorms is starting to spread across
the Kansas-Missouri state line terminals. Winds ahead of the line
are from the southeast, but will become rather strong and variable
as the line of storms move through. These are strong to possible
severe storms this morning. More activity is possible this
afternoon across northern Missouri, but currently that activity
looks far enough away to not include for the the afternoon or
evening hours, outside of the KSTJ terminal.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Jun 21, 4:59 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Fri Jun 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Fri Jun 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Early morning strong to severe thunderstorms will sweep across
 eastern Kansas and northern Missouri, with hail, strong winds, and
 torrential rain as threats. Another round of storms is possible
 later this afternoon and evening across far northern Missouri.

 More detailed information can be
 accessed at... https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Multiple rounds of storms are possible through the weekend, with
 more active weather Saturday night and Sunday. By Monday there
 could be 2 to 4 inches of rainfall over the region with some areas
 seeing localized amounts higher than that. This will likely
 aggravate river flooding and may cause some flash flooding issues.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 21, 10:21 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1021 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     4 SSW KANSAS CITY       39.05N 94.60W
06/21/2019                   JACKSON            MO   FIRE DEPT/RESCUE

            TREE DOWN BEHIND HOUSE.

&&

32
Local storm report, Jun 21, 10:31 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     TSTM WND GST     2 ENE UNITY VILLAGE     38.96N 94.37W
06/21/2019  M74 MPH          JACKSON            MO   ASOS

&&

SGA
Local storm report, Jun 21, 10:49 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      2 ESE INDEPENDENCE      39.07N 94.38W
06/21/2019                   JACKSON            MO   DEPT OF HIGHWAYS

            WATER OVER ROADWAY AT MO 291 & GUDGELL RD.

&&

32
Local storm report, Jun 21, 10:50 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     2 SSE BLUE SPRINGS      38.99N 94.27W
06/21/2019                   JACKSON            MO   PUBLIC

            DELAYED REPORT: 8 INCH TREE LIMB DOWN.

&&

SGA
Local storm report, Jun 21, 10:51 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      1 SW KANSAS CITY        39.08N 94.59W
06/21/2019                   JACKSON            MO   DEPT OF HIGHWAYS

            WATER OVER ROADWAY. RECEIVED FROM KC SCOUT.

&&

32
Local storm report, Jun 21, 10:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1054 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             5 NE LONE JACK          38.91N 94.10W
06/21/2019  E0.70 INCH       JOHNSON            MO   AMATEUR RADIO

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:02 AM CDTSpecial Weather StatementEAXAtchison43 min
Jun 21, 4:43 AM CDTSpecial Weather StatementEAXAndrew, Atchison, Holt, Nodaway47 min
Jun 21, 5:20 AM CDTSpecial Weather StatementEAXAndrew, Nodaway40 min
Jun 21, 5:50 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, DeKalb, Gentry, Worth40 min
Jun 21, 6:02 AM CDTSpecial Weather StatementEAXBuchanan, Platte43 min
Jun 21, 6:07 AM CDTSevere Thunderstorm WarningEAXPlatte23 min
Jun 21, 6:22 AM CDTSpecial Weather StatementEAXBuchanan, Caldwell, Clinton, Daviess, DeKalb, Gentry and 2 more38 min
Jun 21, 6:26 AM CDTSevere Thunderstorm WarningEAXJackson, Platte49 min
Jun 21, 6:28 AM CDTSpecial Weather StatementEAXClay, Platte47 min
Jun 21, 6:41 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte, Ray49 min
Jun 21, 6:51 AM CDTSpecial Weather StatementEAXCaldwell, Clinton, Daviess, Harrison39 min
Jun 21, 7:10 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray35 min
Jun 21, 7:13 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Clay, Daviess, Lafayette and 2 more47 min
Jun 21, 7:26 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte34 min
Jun 21, 7:32 AM CDTAreal Flood AdvisoryEAXClay, Clinton, Jackson, Platte, Ray118 min
Jun 21, 7:32 AM CDTSevere Thunderstorm WarningEAXCass, Jackson28 min
Jun 21, 7:46 AM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston, Sullivan44 min
Jun 21, 7:47 AM CDTSevere Thunderstorm WarningEAXAtchison28 min
Jun 21, 7:50 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray40 min
Jun 21, 7:56 AM CDTFlash Flood WarningEAXClay, Jackson, Platte, Ray6 hr
Jun 21, 7:56 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Linn, Livingston, Ray and 1 more49 min
Jun 21, 8:02 AM CDTSpecial Weather StatementEAXAtchison, Holt, Nodaway43 min
Jun 21, 8:14 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway46 min
Jun 21, 8:20 AM CDTFlash Flood WarningEAXCarroll, Chariton, Lafayette, Livingston, Ray, Saline4 hr
Jun 21, 8:22 AM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Sullivan38 min
Jun 21, 8:26 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette49 min
Jun 21, 8:33 AM CDTSevere Thunderstorm WarningEAXBuchanan27 min
Jun 21, 8:35 AM CDTSpecial Weather StatementEAXChariton, Saline40 min
Jun 21, 8:41 AM CDTSpecial Weather StatementEAXPutnam, Schuyler49 min
Jun 21, 8:44 AM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Randolph, Sullivan31 min
Jun 21, 8:50 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Nodaway40 min
Jun 21, 8:53 AM CDTAreal Flood AdvisoryEAXChariton, Howard, Linn, Macon, Randolph4 hr
Jun 21, 8:57 AM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph, Saline48 min
Jun 21, 8:59 AM CDTRiver Flood WarningEAXBuchanan55 hr
Jun 21, 8:59 AM CDTRiver Flood WarningEAXPlatte4 days
Jun 21, 8:59 AM CDTRiver Flood WarningEAXPlatte4 days
Jun 21, 8:59 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte31 min
Jun 21, 9:10 AM CDTRiver Flood WarningEAXChariton, Macon4 days
Jun 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston8 days
Jun 21, 9:14 AM CDTSevere Thunderstorm WarningEAXAdair, Howard, Macon, Randolph31 min
Jun 21, 9:22 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte38 min
Jun 21, 9:32 AM CDTSpecial Weather StatementEAXJohnson, Pettis43 min
Jun 21, 9:43 AM CDTAreal Flood AdvisoryEAXCooper, Johnson, Pettis4 hr
Jun 21, 9:52 AM CDTAreal Flood AdvisoryEAXClay, Platte3 hr
Jun 21, 9:56 AM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Jun 21, 9:57 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Cass, Clay, Clinton, Jackson and 2 more48 min
Jun 21, 10:01 AM CDTSpecial Weather StatementEAXPettis29 min
Jun 21, 10:28 AM CDTSevere Thunderstorm WarningEAXBates, Carroll, Cass, Jackson, Johnson, Lafayette and 1 more47 min
Jun 21, 11:32 AM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Randolph43 min
Jun 21, 11:42 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Pettis48 min
Jun 21, 1:44 PM CDTRiver Flood WarningEAXCooper, Saline6 days
Jun 21, 1:44 PM CDTRiver Flood WarningEAXRay51 hr
Jun 21, 1:44 PM CDTRiver Flood WarningEAXCarroll7 days
Jun 21, 2:20 PM CDTRiver Flood WarningEAXHoward35 hr
Jun 21, 3:37 PM CDTFlash Flood WatchEAXAdair, Andrew, Caldwell, Carroll, Chariton, Daviess and 16 more15 hr
Jun 21, 4:08 PM CDTRiver Flood WarningEAXJohnson, Pettis40 hr
Jun 21, 5:22 AM CDTSpecial Weather StatementEAXAtchison53 min
Jun 21, 6:15 AM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte45 min
Jun 21, 7:17 AM CDTSpecial Weather StatementEAXJohnson, Wyandotte28 min
Jun 21, 9:32 AM CDTRiver Flood WarningEAXAtchison, Leavenworth22 hr
Jun 21, 9:41 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.